Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 34, NWS Charleston, WV

June 5, 2024Boyd County, Kentucky; Lawrence County, Ohio

NWS Charleston, WV issued this flash flood warning at Jun 5, 2024, 1:13 PM EDT for Boyd County, Kentucky; Lawrence County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2024, 1:13 PM EDT (17:13 UTC)
Expired
Jun 5, 2024, 2:10 PM EDT
In force
57 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS51 KRLX 051713
FFWRLX
KYC019-OHC087-052015-
/O.NEW.KRLX.FF.W.0034.240605T1713Z-240605T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
113 PM EDT Wed Jun 5 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northern Boyd County in northeastern Kentucky...
  Southeastern Lawrence County in southeastern Ohio...

* Until 415 PM EDT.

* At 113 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ashland, Ironton, Coal Grove, Cannonsburg, Kenova, Catlettsburg, 
  South Point, Aid, Westwood, Scottown and Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3850 8267 3854 8264 3866 8244 3860 8236
      3859 8236 3858 8235 3848 8244 3842 8259
      3837 8270 3843 8277

FLASH FLOOD...RADAR INDICATED

$$

LC
1 follow-up statement
293 
WGUS71 KRLX 051810
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
210 PM EDT Wed Jun 5 2024

KYC019-OHC087-051820-
/O.CAN.KRLX.FF.W.0034.000000T0000Z-240605T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence OH-
210 PM EDT Wed Jun 5 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BOYD AND 
SOUTHEASTERN LAWRENCE COUNTIES...

The heavy rain has ended. If you encounter flooded roads turn around 
don't drown.

&&

LAT...LON 3850 8267 3854 8264 3866 8244 3860 8236
      3859 8236 3858 8235 3848 8244 3842 8259
      3837 8270 3843 8277

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 12:02 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 5, 12:02 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1202 PM EDT Wed Jun 5 2024

.SYNOPSIS...
Cloudy with a wave of showers and thunderstorms this afternoon.
Another wave of convection ahead of a cold front late tonight.
Cooler and drier Friday into Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1130 AM Wednesday...

Radar imagery showing mostly stratiformed precipitation exiting
north of the area late this morning. In other hand, elements of
convection have developed across NE Kentucky, streaming north
northeast into WV at this time. Expect these showers and storms
to affect the area this afternoon and evening. Previous forecast
remains on track.

As of 135 AM Wednesday...

Fairly potential active day ahead as synoptically a
semi-stationary boundary will drape across the northern tier of
the CWA while we are in the warm sector with southerly flow
pumping plenty of moisture into the area. The frontal boundary
will eventually lift north by this evening. PWATs are up near
1.5 inches, the column will be saturated in the mid to upper
levels and long skinny CAPE all tells us that heavy down pours
are possible within shower or storms which will be capable of
pumping down significant amounts of rainfall in as short period
of time. QPF is generally around an inch for today into Thursday
morning and heavy convection will likely add to those totals in
certain areas, especially west of the Ohio River.

WPC has placed us in a slight risk for excessive rainfall so an
isolated water issue is not out of the question. There will not
be too much instability (greatest instability likely along the
Ohio River and west of there) as cloud coverage will stay fairly
high today, however there will be enough to support storm
activity area-wide. Some storms could be strong to severe
across the Ohio River and west of there. SPC has place that area
under a marginal risk for severe with the main threat being
damaging wind, hail and we cannot rule out a tornado or two.

Outside the threats we are looking at a warm although guidance had
much higher temperatures than in the current forecast which was
lowered by a few degrees due to the amount of cloud coverage
and rainfall expected. Hi-res models imply there will be a wave
of convection during the afternoon and another wave ahead of the
cold front to our west late tonight. Overnight lows will be
fairly high with clouds suppressing any radiational cooling
along with fairly decent mixing at the surface through the
overnight.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 1201 PM Wednesday...

A large upper-level low will be spinning over the Great Lakes
Friday. Most of the region should remain dry due to dry air at the
lower levels of the atmosphere, but a spot shower cannot be ruled
out across the far north, closer to the upper-level energy
associated with the low. The lower heights aloft will result in a
cooler than normal day with high temperatures expected to be in the
lower to middle 70s. A comfortably cool night is expected Friday
night with lows in the upper 40s in some of the higher elevations
and the 50s in the lowlands. Saturday should be largely dry with
most of the upper-level energy remaining well to the north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 1201 PM Wednesday...

The aforementioned upper-level energy is projected to dive southward
Sunday with a cold front following at the surface. This will help
reintroduce shower and thunderstorm chances Sunday. The upper-level
pattern still looks messy heading into the new work week, and the
lingering energy aloft will support chances for convection again on
Monday. Beyond Monday, models diverge and the forecast becomes
uncertain. Some models show a closed upper-level low developing over
the mid-Atlantic, while others show subtle ridging over our area
with an upper-low passing east of the central Great Plains. Given
the unsettled pattern we've had recently, we kept chances for
precipitation in the forecast through the middle of next week, but
confidence will remain low until models come into better
agreement.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 740 AM Wednesday...

All sites will be under VFR with some occasional MVFR CIGs
until this afternoon where a wave of convection will likely
start up and cause some VIS/CIG restrictions periodically. CIGs
should stay relatively elevated in height, but could sneak down
to high end MVFR at times under thunderstorm or shower activity.
There may be a slight lull in the evening, but then by late
tonight another wave of convection ahead of a cold front will
cause more restrictions to VIS and CIGs. Winds will stay
elevated and south-southwest for the period with gust in the
teens this afternoon and evening possible as well as with
frontal passage by Thursday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: None.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    H    H    M    M    L    L    H
PKB CONSISTENCY  L    M    M    H    H    H    M    M    M    M    M    H
CKB CONSISTENCY  H    M    M    H    H    H    H    H    L    L    H    H

AFTER 18Z THURSDAY...
Brief IFR conditions are possible in showers and thunderstorms
at times through Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JZ/JMC
NEAR TERM...JZ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJ/JZ
Hazardous weather outlook, Jun 5, 3:13 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
313 AM EDT Wed Jun 5 2024

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-060715-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-
313 AM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northern and
western West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will yield potential for locally heavy
downpours, and isolated instances of flash flooding today. Isolated
strong to severe storms will also be capable of damaging wind gusts,
but an isolated weak tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-020-024>034-039-040-
515>526-060715-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
313 AM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will yield potential for locally heavy
downpours, and isolated instances of flash flooding today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 5, 12:39 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
1239 PM EDT Wed Jun 5 2024

WVZ025-026-034-051715-
Wyoming WV-Boone WV-Logan WV-
1239 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WYOMING...
SOUTHEASTERN LOGAN AND SOUTH CENTRAL BOONE COUNTIES THROUGH 115 PM
EDT...

At 1238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceana, or 11 miles northwest of Pineville, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oceana, Amherstdale-Robinette, Clear Fork, Kopperston, Coal Mountain,
and Cyclone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3760 8172 3763 8179 3786 8172 3784 8158
      3775 8147
TIME...MOT...LOC 1638Z 218DEG 19KT 3765 8172

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:28 PM EDTSpecial Weather StatementRLXMartin32 min

Nearby

Flash Flood Warnings in Kentucky, 2024Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.